February 22, 2011
FDA warns of pregnancy risks with antipsychoticsThe FDA has notified healthcare professionals that it has updated the Pregnancy section of the labeling for the entire class of antipsychotic drugs. The new drug labeling now provides additional information about the potential risk for extrapyramidal signs (EPS) and withdrawal symptoms in newborns whose mothers were treated with these drugs during the third trimester of pregnancy.
This labeling change was made after a search of the FDA's Adverse Event Reporting System database through October 29, 2008 identified 69 cases of neonatal EPS or withdrawal with all antipsychotic drugs. A majority of the cases were confounded by other factors, including concomitant use of other drugs known to be associated with withdrawal symptoms (eg, antidepressants, benzodiazepines, non-benzodiazepine hypnotics and opioids), prematurity, congenital malformations, and obstetrical and perinatal complications (eg, placental problems, pre-eclampsia). However, there were some cases which suggest that neonatal EPS and withdrawal may occur with antipsychotics alone.
Healthcare professionals should be aware of the effects of antipsychotic medications on newborns when the medications are used during pregnancy. Patients should not stop taking these medications if they become pregnant without talking to their healthcare professional, as abruptly stopping antipsychotic medications can cause significant complications for treatment.
For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm244175.htm.